Why take medication if there no improvement?

My partner was recently told he has PAF- which he has never been aware of. He is taking 80 mg of Solalol twice a day. I was under the impression that this medication would control the AF which it certainly isnt. How long would it be he have to be on this medication to have it be more controlled- it is so all over the show and some days he is perfect. Just seems why take medication if its not doing anything. Hope someone can try explain it a little more clearly to me. Thanks kindly

18 Replies

oldestnewest
  • Hi Oysterbox,

    In the most basic and simplest of terms - it is a beta blocker type drug used for rate control. Its purpose is to control heart rate, to stabilise heart rate. to the best of my knowledge it won't ever control AF itself. I am on Bisoprolol - (5 mg a day taken at night), another beta blocker and have been on it for 7 years since I was diagnosed with PAF, and I expect to be on it forever - so what. It keeps my heart banging on nice 'n steady around 65 - 67 beats per minute - nice'n steady. No wobblies all over the place.

    By the way, over 10% of oral sotalol users experience fatigue, dizziness, lightheadedness, headache, weakness, nausea, shortness of breath, bradycardia (slow heart rate), palpitations, or chest pain. Risk for all of these effects increases with dosage.

    Do read the bit of paper in the packaging - it may help you to understand the drug a little more. And .... in case you are tempted - do not try and 'tinker' with this drug, change or vary doses etc or even try and cut a dose out ......... always get medical advice first from your GP or Cardiologist. Some circles regard it as a bit of a 'dirty' drug - but very effective.

    Good luck.

    John

  • While sotalol is a beta-blocker, it is used primarily for its antiarrhythmic properties, and not so much for rate control.

  • < Some circles regard it as a bit of a 'dirty' drug - but very effective.>

    My current cardio specialist (Australia) regards Sotalol as an ineffective drug and wondered why I was ever prescribed it. Life is much more normal since I have come off sotalol - no more exhaustion or morning nausea (80mg dose)

    Now on Diltiazem CD 240mg and Tambocor 50mg x 2

  • Hi, I have taken a Sotalol 80 X2 for 4 years. Had cyro ablation May of 2015 but still took the Sotalol afterwards. All of these types of drugs are potent and dangerous and not to be messed with. I ended up with a pacemaker after flecanade stopped my heart. Give it. some time. No medication stops it for good. Just be careful. You cannot just stop taking this med.

    Good luck

  • How much and for how long Flecainide did you take? Tikosyn stopped my heart after the second pill and I now have a pacemaker as well. I currently take flecainide 50 mg twice daily. I have persistant afib. Normally cardioversion is required but Tikosyn and Flecainide both converted me to NSR.

  • Hi, I was on Sotalol for a while with no effect. I was switched to bisoprolol which was a bit better but it was only when flecainide was added to bisoprolol that a real difference occurred. That was nine years ago and I haven't had an AF since. I'm a firm believer that you need to juggle your medication to suit you; we are all different. Your partner should ask to switch to another medication or medications if his is not working.

  • I have been taking sotolol for a couple of months. For the first three weeks my heart was all over the place but then it settled. I find it best to take the same dose at *exactly* 12 hour intervals. It is not the kind of drug where you can just keep your dose up casually. I also found it useful to take Nexium daily to keep the digestive system calm.

  • Thats interesting - thats what I had suggested. Thanks for that we will try that today.

  • (I also found that timing matters. For me - optimal timing is morning 15-20 minutes before food / coffee ~ 7:30 am - then night tablet 12 hours later)

  • I've been told you should not take flecanide with sotolol, so don't try that combo without consultation with those who know best

  • If you haven't already, personally I would go back to the specialist and ask them to consider a change in meds. I have had to go through numerous different drugs to find one that worked for me with as few side-effects as possible. We're all different and most of the common drugs you read about on here don't work on me at all, and some even make me worse.

  • My understanding is that Sotolol is no longer recommended by NICE for the treatment of PAF.

    PAF = Paroxymal Atrial Fibrillation - when it comes and goes anyway. The trouble is that it can become progressive and become persistent or permanent.

    The treatments given are for improved quality of life so if you do not experience an improvement, my view is why would you want to take it? Some drugs do halt episodes, sometimes, for some people. If they don't - again why would you want to take it? All the drugs prescribed have side effects, many are toxic for other organs.

    However, never, ever stop these drugs without talking to your GP or consultant and I was told to taper down beta-blocker - not sure if that applies to Sotolol?

    There is absolutely no guarantee that any drug will stop AF but if it is not symptomatic in any way, many people live with it.

    The main concern with AF is increased stroke risk so it is important that you know the risks and think about anti-coagulants.

    Please go to the AFA website and read as much as you can about AF and the treatments, including Sotolol.

  • I joked with the Pharmacist that I was starting at A and finishing on Z for the number of tablets they tried in an attempt to stop my PAF. Only Amiodarone worked and it is considered so toxic that short term use is recommended (in the run up to an ablation because all else failed). You may find a drug that will help but they have to go through the motions and your husband has to endure the side effects (gutting if it does not cure the PAF). My doctor admitted that it would take me some time to get over the cocktail that had been used on me. It is a prelude to an ablation. My advice would be to go back to your doctor and get through that prelude in the shortest possible time.

    Ditto everything that has been said about Sotalol. Evil! Flecanide, maybe good as PIP but evil if taken regularly. I am sure it works for some though.

  • Hi Oysterbox, I understand how you feel. After my very first episode of AF when my GP sent me straight to hospital, I ended up on Bisoprolol. This made me very breathless. Two months later I had an appointment with a doctor who was part of the cardiac team. I told her that the Bisoprolol made me feel breathless and she put me on Diltiazem. I took this for some time but eventually I went to see my GP and asked to stop taking it as it wasn't helping. My problem is with rhythm , not rate. He said to stop it for a month and then come back. I went back and said there's no change , so he said to come off it. Now I have a pill in the pocket , Sotalol, which has scary side effects, if you read the patient leaflet, and I have only taken it twice (1x 40 mg tablet) and it doesn't seem to do anything for me. I do still have episodes, but ( touch wood) they are mild and not very frequent. I currently take no heart meds, but take Apixaban and Losartan for my BP. I do take hawthorn and magnesium though. You didn't say whether your partner's PAF problem is with rate or rhythm. I'm not medically trained but I believe you have to take Sotalol at a high dosage, higher than 80 mgs, for it to control rhythm and this has to be carefully monitored. I think your partner needs to go back to whoever prescribed the Sotalol and have a chat about this, but please don't start changing the dose at the moment.

  • Go to your GP and tell him. He will probably prescribe something else. until they find what suits you. Personally I did not get on with it as it increased the palpitations. I am now without drugs and investigating my digestive tract as the palpitations are invariably connected with wind and belching. Just mentioned that as a lot of people find this connection and it may prove helpful. But never come off medication without the consent of your GP. Good luck

  • I think some of mine are too.

  • I tried bisoprolol. Not for me, dreadful side effects so I'm on nebivolol. I still have side effects, and my pharmacy has suggested I try propranolol when next I have an appointment with cardiology.

  • Sotalol either works very well in days, or wrecks you and you should change to another drug. But don't stop it yourself as that is dangerous - see your GP for an alternative. But if he suggests Dromedarone then ask for something else as it has a very similar action to Sotalol and will probably make you feel just as bad

You may also like...